Tennessee, 2018Flash Flood in Tennessee, August 29, 2018
August 29, 2018 · NWS MEG · 1 event in 1 county or zone
A complex of storms producing a prolonged period of moderate to heavy rain occurred across portions of southwest Tennessee during the late afternoon and evening hours of August 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of storms producing a prolonged period of moderate to heavy rain occurred across portions of southwest Tennessee during the late afternoon and evening hours of August 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 5:29 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 29, 5:29 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
629 PM CDT Wed Aug 29 2018
.UPDATE...
Updated for the 00Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 328 PM CDT Wed Aug 29 2018/
DISCUSSION...
Scattered showers and thunderstorms continue to develop across the
Mid-South this afternoon. The convection south of I-40 is more
isolated and disorganized while the storms farther north have
developed along an outflow boundary from early morning convection.
Vertical wind shear is a bit stronger farther north and may allow
storms to maintain some semblance of organization into the
evening hours. A few storms could be strong to marginally severe
with the primary hazards being gusty winds, dangerous lightning,
and locally heavy rainfall.
The cold front currently extending from the Southern Plains into
the lower Ohio Valley will move south tonight and is forecast to
stall across the Mid-South. A moist airmass will persist in the
vicinity of this boundary with precipitable water remaining near
or just above 2" through tomorrow evening. A pair of anticyclones
associated with the subtropical ridge (one over the Desert
Southwest and the other off the east coast) will be separated by
a weakness associated with the cut-off low over the central Gulf
Coast. This weakness will leave the door open for the shortwave
currently traversing the Central Rockies to affect our neck of the
woods tomorrow afternoon. Enhanced forcing for ascent, a quasi-
stationary front, and a moist column will support scattered to
numerous storms across the CWA. A few strong storms are possible
once again, but relatively weak shear should limit the potential
for severe weather. Again, one of the primary concerns will be
localized heavy rainfall from slow-moving or training storms.
The weakness in the ridge will persist into the weekend, but
geopotential heights will gradually build beginning Saturday.
Chance PoPs are in order for Friday but the aforementioned front
will eventually wash out, resulting in mostly hot/dry conditions
for the Labor Day Holiday weekend. The coolest day (highs in the
mid/upper 80s) this week should be tomorrow given the amount of
cloud cover and precipitation, but building heights and limited
coverage of showers/storms will allow temperatures to slowly warm
this weekend. Highs are forecast to return to the lower 90s this
weekend and could potentially climb higher early next week as the
ridge builds over the eastern CONUS and 500mb heights reaching
954dam.
Both the GFS and ECMWF are indicating a disturbance moving
eastward beneath the ridge into the eastern Gulf of Mexico by
the middle of next week. This feature could eventually be a player
in increasing rain chances across the Mid-South, but there is
still quite a bit of disparity in the global models and details
will remain limited for several days.
Johnson
&&
.AVIATION...
00Z TAF cycle
VFR conditions will continue for most of the forecast period. An
area of thunderstorms continues to move southeast through portions
of the Mid-South along the I-40 corridor. This activity will move
into north Mississippi this evening and gradually die out after
sunset. Some areas of fog may develop overnight. More
thunderstorms are expected to develop Thursday afternoon mainly
over the southern 2/3rds of the forecast area. Winds will be
mainly light and variable tonight and then be from the south at
around 5 knots on Thursday.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 29, 2:42 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
342 PM CDT Wed Aug 29 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
342 PM CDT Wed Aug 29 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A few strong thunderstorms will be possible this afternoon into
tonight across the Mid-South, mainly along and north of Interstate
40. The main hazards will be gusty winds, lightning, and locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few strong thunderstorms will be possible again on Thursday
across the Mid-South. Gusty winds and localized heavy rainfall
will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 29, 4:41 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT WED AUG 29 2018
ARZ036-048-292330-
St. Francis AR-Crittenden AR-
541 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Eastern St. Francis County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
At 541 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Home, or 8
miles north of Hughes, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern St. Francis and southwestern Crittenden Counties
should monitor this storm closely.
LAT...LON 3518 9044 3504 9029 3502 9031 3499 9031
3494 9024 3491 9025 3487 9031 3485 9030
3484 9031 3486 9035 3483 9041 3490 9041
3490 9051 3507 9062
TIME...MOT...LOC 2241Z 323DEG 16KT 3507 9048Special weather statement, Aug 29, 4:47 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT WED AUG 29 2018
TNZ050-089-090-292330-
Hardeman TN-Fayette TN-Haywood TN-
547 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northwestern Hardeman County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...
At 547 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hillville, or 11
miles southeast of Brownsville, moving southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Hardeman...northeastern Fayette and
southeastern Haywood Counties should monitor this storm closely.
LAT...LON 3518 8915 3545 8930 3555 8912 3551 8907
3550 8908 3543 8908 3543 8898 3534 8888
TIME...MOT...LOC 2247Z 325DEG 9KT 3544 8917Special weather statement, Aug 29, 5:21 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
621 PM CDT WED AUG 29 2018
MSZ001-002-008-TNZ088-300000-
Marshall MS-DeSoto MS-Tate MS-Shelby TN-
621 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
Eastern DeSoto County in northwestern Mississippi...
Northeastern Tate County in northwestern Mississippi...
Southeastern Shelby County in southwestern Tennessee...
At 621 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Olive Branch,
moving south at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Marshall...eastern DeSoto...northeastern Tate
and southeastern Shelby Counties should monitor this storm closely.
LAT...LON 3473 8991 3501 8993 3509 8964 3500 8964
3499 8958 3478 8947
TIME...MOT...LOC 2321Z 348DEG 17KT 3496 8981Special weather statement, Aug 29, 5:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
646 PM CDT WED AUG 29 2018
MSZ024-300030-
Monroe MS-
646 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
Southeastern Monroe County in northeastern Mississippi...
At 646 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Waverly, or near Columbus AFB, moving northeast at
55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Monroe County should monitor this storm
closely.
LAT...LON 3367 8850 3367 8849 3368 8850 3368 8868
3393 8822 3375 8825 3375 8832 3372 8833
3369 8837 3369 8839 3367 8842 3366 8850
3365 8851 3366 8851
TIME...MOT...LOC 2346Z 239DEG 48KT 3364 8855Special weather statement, Aug 29, 6:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
706 PM CDT WED AUG 29 2018
MSZ007-008-012-300045-
Tunica MS-Panola MS-Tate MS-
706 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
East central Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
At 706 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Strayhorn, or 10
miles west of Senatobia, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Tunica...northwestern Panola and southwestern
Tate Counties should monitor this storm closely.
LAT...LON 3463 9032 3474 9017 3463 8989 3444 9013
TIME...MOT...LOC 0006Z 300DEG 11KT 3463 9015
Special weather statement, Aug 29, 6:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
707 PM CDT WED AUG 29 2018
MSZ002-300045-
Marshall MS-
707 PM CDT WED AUG 29 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Central Marshall County in northwestern Mississippi...
At 707 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Wall Doxey State
Park. This storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Marshall County should monitor this storm closely.
LAT...LON 3473 8966 3482 8946 3471 8930 3469 8930
3455 8954 3455 8958
TIME...MOT...LOC 0007Z 297DEG 2KT 3470 8951Flash Flood, Shelby
- When
- August 29, 6:30 PM CST to 9:30 PM CST
- Where
- Shelby County, 1.42 mi SSW of Germantown to 1.37 mi SSW of Germantown
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.061, -89.829
Several feet of flowing water on Riverdale Road north of Highway 385. Debris in water. Traffic detouring around.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, August 29, 2018$746,000 · 2 events
- Flash Flooding and Flooding in Missouri, August 29 to 31, 2018$20,000 · 1.75 in hail · 52 events
- Damaging Winds in New York, August 29, 2018$45,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 29, 2018$21,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018$17,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, August 29 to 31, 2018$8,000 · 50 kt wind · 17 events
- Damaging Wind in Florida, August 29, 2018$20,000 · 1 event
- Heat in Maryland, August 29, 20188 events
- Heat in Virginia, August 29, 20186 events
- Damaging Winds in Ohio, August 29, 2018$12,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777941.